Kelley, IU researchers awarded $2.9 million to study chemotherapy-induced peripheral neuropathy

Indiana University cancer researchers have been awarded $2.9 million to study the debilitating side effects caused by chemotherapy that affect a significant number of cancer patients.

Mark R. Kelley, PhD, received the grant (1R01CA205166) from the National Cancer Institute to study chemotherapy-induced peripheral neuropathy (CIPN).

Although cancer treatments are becoming more effective and people are consequently surviving cancer in increasing rates, many patients report neuropathy – a nerve problem that causes pain, numbness, tingling, swelling, or muscle weakness. As many as 30 percent to 60 percent of cancer patients say they experience neuropathy.

Neuropathy can become severe enough for some patients that their treatment needs to be reduced or stopped. The effects can also linger well beyond the course of the treatment.

Currently, there are no effective treatments or prevention against neuropathy because researchers don’t yet understand all of the mechanisms that lead to it. It is believed that neuropathy develops over time as a cumulative effect of chemotherapy that alters functions in neurons – or nerve cells.

However, in previous work, Dr. Kelley, associate director of basic science research at the IU Simon Cancer Center, and colleagues discovered a clue that may eventually help eliminate or alleviate the effects of neuropathy. They demonstrated both in the lab and in mice that increasing the repair activity of the APE1 protein decreases neurotoxicity.

“We hypothesize that APE1 is a critical protein for protecting neurons from cancer therapies and that augmenting its DNA repair activity will prevent and reverse chemotherapy-induced alterations in sensory neuronal function,” Dr. Kelley explained.

The uniqueness of the studies lies in the several distinctive and innovative features combining cellular, biochemical, molecular and physiological approaches and animal models, according to Dr. Kelley. He pointed out that the proposed studies investigate the mechanisms of APE1 function in the neurons following chemotherapy treatment, particularly cisplatin and oxaliplatin. The team will use sophisticated animal models and multiple physiological and behavioral endpoints to dissect out the effects of chemotherapy producing CIPN.

Part of the research includes studying a molecular compound known as APX3330 to see if it will offer cancer patients protection against neuropathy. Thus far, Dr. Kelley’s work has shown that APX3330 has been effective in reducing APE1’s ability to facilitate the growth and spread of tumors in mouse models and block CIPN.

APX3330 is a new drug that was developed based on Dr. Kelley’s nearly three decades of cancer research and is being developed by Apexian Pharmaceuticals, a company in which Dr. Kelley is the chief scientific founder and officer.

“APX3330 has the potential to be a win-win drug; it blocks tumor cell growth while protecting neurons and reducing or preventing CIPN,” Dr. Kelley said. “This could translate into better tumor killing as well as an improved quality of life, both during the cancer treatment period as well as post-treatment.”

Dr. Kelley’s collaborators are fellow IU Simon Cancer Center researchers from two of the cancer center’s research programs: Jill Fehrenbacher, PhD, of cancer prevention and control; and Millie Georgiadis, PhD, and John Turchi, PhD, of experimental and developmental therapeutics. Across disciplines, Dr. Kelley worked with Theodore Cummins, PhD, of the School of Science at Indiana University-Purdue University Indianapolis (IUPUI).

The National Cancer Institute awarded Dr. Kelley these funds as part of its provocative questions initiative, a program aimed at promoting cancer-related research on important yet understudied areas or research questions that have proven difficult to address.

Before Dr. Kelley submitted his application to the NCI, he received pilot project funding from the IU Simon Cancer Center for its high potential to obtain external funding.

Leave a Comment